Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Wilmington, NC

June 3, 2017Georgetown County, Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 3, 2017, 5:15 PM EDT for Georgetown County, Williamsburg County, South Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2017, 5:15 PM EDT (21:15 UTC)
Expired
Jun 3, 2017, 5:34 PM EDT
In force
19 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Georgetown County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 105 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS52 KILM 032115
SVRILM
SCC043-089-032145-
/O.NEW.KILM.SV.W.0038.170603T2115Z-170603T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
515 PM EDT SAT JUN 3 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Central Georgetown County in northeastern South Carolina...
  East central Williamsburg County in northeastern South Carolina...

* Until 545 PM EDT

* At 515 PM EDT, a severe thunderstorm was located over Henry, or 20
  miles east of Kingstree, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Andrews, Hemingway, Rhems, Outland, Warsaw, Oatland, Nesmith,
  Morrisville, Henry, Indiantown and Stuckey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3374 7959 3378 7938 3345 7925 3341 7959
TIME...MOT...LOC 2115Z 347DEG 20KT 3369 7948 

HAIL...1.00IN
WIND...60MPH
 
$$

SHK
1 follow-up statement
630 
WWUS52 KILM 032134
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
534 PM EDT SAT JUN 3 2017

SCC043-089-032144-
/O.CAN.KILM.SV.W.0038.000000T0000Z-170603T2145Z/
Georgetown SC-Williamsburg SC-
534 PM EDT SAT JUN 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GEORGETOWN AND EAST
CENTRAL WILLIAMSBURG COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3374 7959 3378 7938 3345 7925 3341 7959
TIME...MOT...LOC 2132Z 347DEG 20KT 3359 7945 

$$

SHK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:20 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 3, 3:20 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
320 PM EDT Sat Jun 3 2017

.SYNOPSIS...
Weak high pressure will bring slightly above normal
temperatures through the weekend. The risk for showers and
thunderstorms will be on the increase early next week ahead of a
cold front. High pressure mid and late next week will bring a
return to dry weather.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...Summer-like temperatures with a mix of
sun and clouds this afternoon, with enough low level moisture
for cu field development along with isolated diurnal convection.
Much like yesterday, very dry air aloft will limit this
convection in height and coverage. Expect a dry overnight period
with clear skies and lows in the upper 60s.

The latest WPC surface analysis drapes a front just south of the
forecast area, but this is very diffuse and hard to pick out. Model
soundings show that at the surface we can expect anything from a
light southerly flow to light and variable winds, while a deep and
dry westerly flow will prevail aloft. This will again act to
suppress convection on Sunday, with isolated diurnal showers and
thunderstorms and temperatures within a degree or so of what we are
experiencing today.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...Expect an active short term period
highlighted by a cold front moving into the area late Monday
into early Tuesday. Abundant moisture will be provided by cutoff
mid level low pressure meandering in the lower Mississippi
Valley with the low level front slipping down from the northwest
powered by a mid level vortex across the Great Lakes. With
precipitable water values above 2.00 inches for most of the
period and good forcing, I am a little concerned forecast
guidance seems to by a bit on the light side regarding QPF. It
is worth noting some of our most notable flooding events outside
of tropical activity have been with a west to east oriented and
slow moving front, which is what will be in place here. Of
course the severe threat is always present this time of the
year. It appears although CAPE values are sufficient, weak 0-6km
shear values near 20kt will preclude a significant event. As
with the flooding threat however an east to west oriented front
in convective season always garners extra attention. No real
headlines for temperatures through the period with highs in the
middle to upper 80s and lows in the lower to even middle 70s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 315 PM Saturday...Latest guidance continues to suggest a
cold front situated across the forecast area Tuesday morning, as
it's associated upper level trough remains north of the area.
As a result, anticipate plenty of clouds and scattered showers
and thunderstorms in the morning hours as ample available moisture
remains in place. Expect conditions to taper off into the
afternoon hours as drier air begins to slowly infiltrate in
behind the front. By midweek, a bit of a disagreement arises
between the GFS and ECMWF for the placement of the (anticipated)
closed upper low stretching from the Ohio Valley into the NE.
At the same time, guidance suggests the development of a
coastal low across the northern portions of FL, placing our
forecast areas in between the two synoptic features. With that
said, do not anticipate much in the way of precipitation
Wednesday through Friday, though would not entirely rule out an
isolated shower or thunderstorm on Thursday. Otherwise,
anticipate the remainder of the week to be fairly quiet,
weather-wise. Another frontal passage is possible towards the
end of the extended.

As for temperatures, high's in the lower 80's inland to upper 70's
along the immediate coast are expected through the end of the week,
with overnight low's in the low to mid 60's. An upward trend into
the mid to upper 80's begins by the weekend.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 18Z...High confidence VFR through at least midnight for
all terminals. Low chances for showers in the vicinity of FLO
this afternoon handled by VCNTY phrasing. Modest confidence MVFR
VSBYs in the pre-dawn hours of Sunday all terminals except FLO.
Low confidence brief IFR cigs in stratus for ILM Sunday
morning.

Extended Outlook...Chance of flight restrictions with showers
and thunderstorms ahead of a frontal passage, especially Mon
afternoon and Mon night when we expect the greatest coverage of
convection.

&&

.MARINE...

NEAR TERM /TONIGHT THROUGH SUNDAY/...
As of 300 PM Saturday...A slack gradient will keep winds light
through much of the period, generally at 10 kts or less. Winds
will likely increase into the 10 to 15 kt range Sunday afternoon
as the gradient tightens in advance of the next cold front.
Seas will range right around 2 ft through the period.

SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...The coastal waters break out of the
summer like doldrums during this period as a cold front
approaches from the northwest. Initially the south to southeast
flow of 10-15 knots will remain in place through midday Monday.
Wind speeds increase steadily from that point on to reach a
maximum of 15-20 knots moreso from the southwest and probably
leaning more toward the higher end of the range. Small craft
seas will likely develop late Monday and persist into early
Tuesday on the heels of the stronger winds. Early in the period
significant seas will be 2-4 feet.

LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 315 PM Saturday...NE winds around 10 to 15 kts Tuesday
morning will become WSW around 10 kts in the afternoon hours as
a cold front pushes across the waters. Overnight into Wednesday
morning, winds veer to the north again, remaining sustained
around 10 kts, only to become NNE and 10 kts or less through
into Thursday. Seas will remain around 1 to 3 ft.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...REK
SHORT TERM...SHK
LONG TERM...SGL
AVIATION...REK
Hazardous weather outlook, Jun 3, 3:23 PM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
323 PM EDT Sat Jun 3 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-041930-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
323 PM EDT Sat Jun 3 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-041930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
323 PM EDT Sat Jun 3 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 3, 3:21 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Wilmington NC
321 PM EDT SAT JUN 3 2017

NCZ099-SCZ053-032000-
Columbus NC-Inland Horry SC-
321 PM EDT SAT JUN 3 2017

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN COLUMBUS AND NORTH
CENTRAL HORRY COUNTIES UNTIL 400 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fair Bluff, or 13 miles east of Mullins, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tabor City, Loris, Bethel, Fair Bluff, Cherry Grove, Mollie, Sidney,
Clarendon, Dulah, Goretown, Allsbrook, Green Sea, Cerro Gordo and
Loris Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3410 7863 3391 7887 3422 7914 3426 7913
      3428 7910 3428 7909 3429 7909 3429 7908
      3431 7906 3431 7904 3434 7904 3435 7903
      3435 7901 3436 7900 3438 7901
TIME...MOT...LOC 1921Z 318DEG 15KT 3427 7903

SHK
Special weather statement, Jun 3, 3:50 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wilmington NC
350 PM EDT SAT JUN 3 2017

SCZ033-053-032030-
Inland Horry SC-Marion SC-
350 PM EDT SAT JUN 3 2017

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN HORRY AND SOUTHWESTERN
MARION COUNTIES UNTIL 430 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gresham, or 13 miles south of Marion, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Conway, Dongola, Pee Dee Crossroads, Gresham and Brittons Neck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3378 7932 3380 7933 3383 7932 3384 7934
      3384 7937 3388 7941 3389 7940 3390 7943
      3394 7949 3395 7949 3397 7948 3397 7950
      3399 7952 3410 7942 3386 7904 3373 7915
      3370 7919 3371 7920 3370 7920 3370 7923
TIME...MOT...LOC 1949Z 308DEG 21KT 3399 7942

SHK
Special weather statement, Jun 3, 4:24 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Wilmington NC
424 PM EDT SAT JUN 3 2017

SCZ053-054-032130-
Inland Horry SC-Coastal Horry SC-
424 PM EDT SAT JUN 3 2017

...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL HORRY COUNTY UNTIL 530
PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm over
Goretown, or 14 miles northwest of North Myrtle Beach Airport, moving
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
North Myrtle Beach, North Myrtle Beach Airport, Little River, Loris,
Hand, Barefoot Landing Area Of North Myrtle Beach, Wampee, Longs,
Hammond, Goretown, Brooksville, Briarcliffe Acres, Atlantic Beach and
Sea Coast Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3376 7879 3397 7898 3409 7883 3389 7859
      3385 7854 3385 7858 3382 7867 3380 7872
TIME...MOT...LOC 2024Z 317DEG 27KT 3399 7884

SHK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:50 PM EDTSpecial Weather StatementILMMarion40 min
Jun 3, 4:24 PM EDTSpecial Weather StatementILMHorry66 min
Jun 3, 4:28 PM EDTSevere Thunderstorm WarningILMFlorence, Georgetown, Horry, Marion11 min
Jun 3, 4:38 PM EDTSevere Thunderstorm WarningILMFlorence, Georgetown, Marion, Williamsburg38 min
Jun 3, 5:36 PM EDTSpecial Weather StatementILMGeorgetown24 min
Jun 3, 6:04 PM EDTSpecial Weather StatementILMDillon56 min
Jun 3, 6:20 PM EDTSevere Thunderstorm WarningILMDillon, Horry, Marion34 min
Jun 3, 7:08 PM EDTSpecial Weather StatementILMDarlington67 min
Jun 3, 7:17 PM EDTSpecial Weather StatementILMWilliamsburg43 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.